California, 2015

Damaging Wind in California, July 20, 2015

July 20, 2015 · NWS MFR · 1 event in 1 county or zone

A severe thunderstorm caused damage and flooding around Montague and Grenada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A severe thunderstorm caused damage and flooding around Montague and Grenada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 20, 4:59 PM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 20, 4:59 PM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT MON JUL 20 2015

.DISCUSSION...
THE MAIN FORECAST QUESTION TODAY WAS FOCUSED ON THUNDERSTORM
CHANCES OVER THE NEXT THREE DAYS, ESPECIALLY CONCERNING LIGHTNING
POTENTIAL AND FIRE WEATHER CONCERNS. WHILE IN GOOD AGREEMENT WITH
THE PATTERN AND VARIOUS FEATURES, THE MODELS ARE DIFFERING,
SOMETIMES GREATLY, IN THE RESULTING PRECIPITATION AND THUNDERSTORM
COVERAGE. HOWEVER, THERE HAS BEEN AN OVERALL DISCERNIBLE SHIFT
TOWARDS LESS ACTIVE CONVECTION. DEPENDED ON A OVERALL BLEND FOR
THE FORECAST PACKAGE, WITH HIGH CONFIDENCE IN ALL BUT
THUNDERSTORMS, IN WHICH CONFIDENCE INSTEAD LIES MORE IN THE LOW TO
MODERATE CATEGORY.

SOME MARGINAL INSTABILITY AND INCREASING ATMOSPHERIC MOISTURE
SHOULD PRODUCE SOME ISOLATED THUNDERSTORMS OVER NORTHERN
CALIFORNIA THIS EVENING. CURRENT SATELLITE OBSERVATIONS SHOW AREAS
OF CUMULUS FIELDS BUILDING IN THE AREAS OF MOST LIKELY CONVECTIVE
DEVELOPMENT, SO THE FORECAST APPEARS TO BE ON TRACK. AS THE AXIS
OF MOISTURE AND INSTABILITY SHIFTS EAST AND NORTH, SOME SHOWERS
AND A CLAP OF THUNDER OR TWO COULD CONTINUE OVERNIGHT. INSTABILITY
INCREASES TUESDAY, BUT A TRIGGERING FEATURE, BE IT A SHORTWAVE OR
JET STREAM FEATURE, REMAINS IN QUESTION. HAVE SPENT CONSIDERABLE
TIME TODAY REVIEWING THE MODELS AND TRYING TO FIND A WAY OFF THE
ISOLATED/SCATTERED THUNDERSTORM FENCE FOR TUESDAY AFTERNOON AND
EVENING. THE NAM, GFS, AND ECMWF ALL HAVE AMPLE MOISTURE AND
INSTABILITY, AND ALL SLIDE A SIMILAR JET STREAK FEATURE OVERHEAD
LATE IN THE AFTERNOON AND EARLY EVENING, FOLLOWED SHORTLY BY AN
UPPER LEVEL TROUGH OVERNIGHT. HOWEVER, EACH MODEL IS PRODUCING
VASTLY DIFFERENT PRECIPITATION. WITH MODEL SOLUTIONS APPEARING TO
LINE UP BETTER WITH EACH OTHER IF THEY HAVE SIMILAR RESOLUTIONS,
HAVE DETERMINED THAT TERRAIN FEATURES MAY PLAY A LARGE ROLE, AND
HAVE THEREFORE LEANED TOWARDS THE HIGHER RESOLUTION SOLUTIONS.
THIS LEAN HAS EVENTUALLY TOPPLED ME OVER INTO THE ISOLATED
CATEGORY.

THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL BEGIN IN THE TRINITY
ALPS AREA OF SISKIYOU COUNTY AND EXTEND NORTH AND EAST THROUGH
MODOC AND SOUTHERN KLAMATH AND LAKE COUNTIES. THIS CONVECTION WILL
BE MOSTLY INSTABILITY DRIVEN, WITH PERHAPS SOME SUPPORT FROM A
WEAK UPPER LEVEL TROUGH. THE BEST LOCATIONS APPEARS TO BE NEAR
MEDICINE LAKE AND ACROSS THE HIGHER TERRAIN OF THE WARNER AND HART
MOUNTAINS. ISOLATED THUNDERSTORMS SHOULD MOVE TOWARDS THE
NORTHEAST, AND THE AREA OF CONCERN WILL SHIFT IN THE SAME
DIRECTION THROUGH THE REST OF THE DAY. ACTIVITY SHOULD DIMINISH
THROUGH THE EVENING, BUT MODELS ARE SHOWING REINTENSIFICATION
OVERNIGHT AND INTO THE EARLY MORNING, MAINLY AS A RESULT OF
INCREASED JET DYNAMICS AND UPPER LEVEL DIVERGENCE, AS WELL AS THE
PROXIMITY OF THE APPROACHING LARGE SCALE TROUGH. HAVE BUMPED UP
POPS LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON TO ACCOUNT FOR
THIS, WITH PRECIPITATION DRAWING TO A CLOSE AS THE THROUGH SWEEPS
THROUGH AND SHOVES MOISTURE TO THE EAST AND OUT OF OUR AREA BY
WEDNESDAY EVENING. THE REST OF THE FORECAST TERM REMAINS DRY.

THE COOLEST DAYS OF THE WEEK ARE EXPECTED WEDNESDAY AND THURSDAY
AS THE TROUGH MOVES OVERHEAD, AND A COOLER AIR MASS TAKES UP
RESIDENCE OVER THE REGION. TEMPERATURES ARE LIKELY TO DROP TO
VALUES OF 5 TO 10 DEGREES BELOW SEASONAL NORMALS. BEYOND THURSDAY,
THE TROUGH SHOULD SHIFT TO THE EAST, ALLOWING TEMPERATURES TO WARM
A BIT, BUT ANOTHER TROUGH IS EXPECTED TO DIG INTO THE AREA SHORTLY
BEHIND, AND TEMPERATURES SHOULD STAY RIGHT AT OR BELOW NORMAL
THROUGH THE REMAINDER OF THE FORECAST TERM. MODELS HAVE BACKED OFF
A BIT ON THE STRENGTH OF THE GENERALLY CYCLONIC FLOW ALOFT, SO
HAVE RAISED TEMPERATURES JUST A BIT DURING THE EXTENDED PERIOD.
-BPN

&&

.AVIATION...FOR THE 21/00Z TAF CYCLE...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ABOUT 9 PM
PDT ACROSS SISKIYOU AND MODOC COUNTIES IN NORTHERN CALIFORNIA BEFORE
DIMINISHING. OTHERWISE, THE MARINE LAYER IS EXPECTED TO REFORM ALONG
THE COAST AS A WEAK FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.
WITH COOLING CONDITIONS IN THE LAYER EXPECT DRIZZLE TO BE POSSIBLE
AND VIS/CEILINGS MAINLY IFR TO MVFR. THIS AREA OF CLOUDINESS SHOULD
REACH THE COOS COAST AROUND 06Z AND MAY REACH AS FAR AS THE ROSEBURG
AREA AROUND 15Z. EXPECT CONDITIONS TO IMPROVE IN THESE MARINE LAYER
AFFECTED AREAS BY MIDDAY. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED IN THE 18Z-06Z TIME FRAME FROM THE
TRINITY ALPS EAST-NORTHEASTWARD INTO MODOC AND SOUTHERN KLAMATH AND
LAKE COUNTIES TUESDAY. BTL

&&

.MARINE...UPDATED 300 PM PDT, MONDAY, 20 JULY 2015... NORTH WINDS
WILL INCREASE THIS EVENING THROUGH TUESDAY AS HIGH PRESSURE BUILDS
INTO THE PACIFIC NORTHWEST AND LOW PRESSURE NUDGES NORTHWARD IN
NORTHERN CALIFORNIA. THESE NORTH WINDS AND SEAS ARE EXPECTED TO
REACH ADVISORY LEVELS SOUTH OF CAPE BLANCO THIS EVENING THROUGH
TUESDAY EVENING. WHILE WINDS HAVE BEEN A BIT SLOWER TO INCREASE AND
SEAS SLOWER TO BUILD THIS AFTERNOON THAN PREVIOUSLY ANTICIPATED,
THERE IS HIGH CONFIDENCE IN THESE CONDITIONS DEVELOPING OVERNIGHT
AND INCREASING ON TUESDAY. WINDS AND SEAS WILL PEAK LATE TUESDAY
AFTERNOON THROUGH TUESDAY EVENING, NEAR WARNING LEVELS FOR A PORTION
OF THE AREA WEST OF GOLD BEACH AND POINT SAINT GEORGE. A HAZARDOUS
SEAS WATCH HAS BEEN ISSUED FOR THIS POSSIBILITY. THE HIGH PRESSURE
IS THEN EXPECTED TO SHIFT INLAND LATER THIS WEEK CAUSING THESE NORTH
WINDS TO WEAKEN, THOUGH IT WILL TAKE UNTIL SOMETIME THURSDAY MORNING
FOR SHORT PERIOD SEAS TO FALL TO BELOW ADVISORY THRESHOLDS. BTL

&&

.FIRE WEATHER...UPDATED 200 PM PDT, MONDAY 20 JULY 2015...MOISTURE
AND WEAK DISTURBANCES ARE MOVING UP FROM THE SOUTH AND WILL COMBINE
WITH DAYTIME INSTABILITY TO BRING A SLIGHT CHANCE FOR THUNDERSTORMS
IN SOUTHERN AND EASTERN SISKIYOU COUNTY AND INTO SOUTHERN MODOC
COUNTY THIS AFTERNOON AND EVENING. STORM MOTION WILL BE AROUND 5 TO
8 MPH FROM NORTHWEST/WEST TO SOUTHEAST/EAST.

ON TUESDAY, THERE IS HIGH CONFIDENCE IN ISOLATED THUNDERSTORMS
DEVELOPING OVER SISKIYOU, MODOC, SOUTHEAST KLAMATH AND SOUTHERN LAKE
COUNTIES AS MID LEVEL MOISTURE AND SHORTWAVE DISTURBANCES MOVE INTO
THE AREA...AND AN UPPER TROUGH PUSHES INTO THE COAST. HOWEVER,
SCATTERED COVERAGE IS EXPECTED TO STAY MAINLY SOUTHEAST OF THE AREA.
THE FAVORED AREAS FOR DEVELOPMENT ON TUESDAY ARE FROM NEAR MOUNT
SHASTA NORTHEASTWARD OVER EASTERN SISKIYOU COUNTY AND INTO NORTHWEST
MODOC COUNTY AND SOUTHERN LAKE COUNTY. ALSO AREAS IN EXTREME
SOUTHEAST MODOC COUNTY ARE FAVORED FOR THUNDERSTORM DEVELOPMENT.
STORMS ON TUESDAY WILL HAVE RAIN BUT WILL BE RELATIVELY QUICK MOVING
WITH STORM MOTIONS OF WEST TO EAST AT AROUND 10 TO 15 MPH. THIS WILL
LIKELY RESULT IN ONLY LIGHT TO MODERATE RAIN.  ALSO SOME LINGERING
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT,
ESPECIALLY IN THE MODOC AND SOUTHERN LAKE AREAS.

ON WEDNESDAY, THE UPPER TROUGH WILL BRING A MARINE PUSH INLAND WITH
SEVERAL DEGREES OF COOLING AND BREEZY SOUTHWEST TO WEST FLOW. THE
STRONGEST WINDS ARE EXPECTED FROM THE CASCADES EAST WITH WINDS OF 10
TO 15 MPH AND GUSTS UP TO 25 MPH. MODELS CONTINUE TO INDICATE A
POTENTIAL FOR THUNDERSTORMS ON WEDNESDAY EAST OF THE CASCADES IN
OREGON AND FROM CENTRAL SISKIYOU COUNTY EASTWARD INTO MODOC COUNTY.
HOWEVER, EXPECT THE FAVORED AREA TO SHIFT EAST DURING THE EVENING,
OVER SOUTHEAST MODOC AND LAKE COUNTIES. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
  PZZ356-376.
- HAZARDOUS SEAS WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
  EVENING FOR PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT
  THURSDAY FOR PZZ350-356-370-376.

BPN/CC/BTL

In the hours before

Special weather statement, Jul 20, 6:10 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
710 PM PDT MON JUL 20 2015

CAZ085-210300-
MODOC COUNTY-
710 PM PDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MODOC COUNTY...

AT 705 PM PDT...A STRONG THUNDERSTORM WAS OVER DAY...OR 12 MILES
NORTHWEST OF NUBIEBER...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
DAY.

RADAR RAINFALL ESTIMATES OF ONE QUARTER TO ONE HALF INCH PER HOUR
ARE BEING INDICATED WITH THIS STORM. THIS COULD CAUSE SOME MINOR
FLOODING IN THE VICINITY OF THE DAY FIRE...ESPECIALLY DOWN DRAINAGE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEDFORD.

LAT...LON 4133 12138 4129 12121 4119 12116 4118 12143
TIME...MOT...LOC 0205Z 325DEG 5KT 4124 12134

BTL
Special weather statement, Jul 20, 6:15 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
715 PM PDT MON JUL 20 2015

CAZ081-083-210245-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
715 PM PDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

AT 714 PM PDT...A STRONG THUNDERSTORM WAS NEAR GRENADA...OR NEAR
YREKA...MOVING EAST AT 5 MPH. A TRAINED SPOTTER REPORTED NICKEL
SIZED HAIL WITH THIS STORM.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTAGUE AND GRENADA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4159 12259 4168 12265 4178 12232 4162 12231
TIME...MOT...LOC 0214Z 274DEG 6KT 4166 12258

BTL

The radar

The Medford radar (KMAX), 43 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Siskiyou

When
July 20, 6:45 PM PST to 7:15 PM PST
Where
Siskiyou County, 0.86 mi S of Montague to 1.86 mi S of Grenada
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.718, -122.530

A spotter reported widespread tree damage on County road A12 from near Montague into Grenada with numerous 2-3 inch limbs down. He also reported pea-sized hail and minor street flooding. Wind gusts were estimated at 40-50 mph, but damage indicates they may have been higher. Another spotter 4W Grenada reported 1.5 inches of rain in less than 90 minutes along with 0.75 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580915.